MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Catalog Number 9-PDAP-05-02-L
Medical Device Problem Codes Migration or Expulsion of Device (1395); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Aortic Valve Stenosis (1717); Low Blood Pressure/ Hypotension (1914)
Date of Event 04/25/2024
Type of Reportable Event Death
Event or Problem Description
It was reported that on (b)(6) 2024, a 5mm by 2mm amplatzer piccolo occluder was selected for implant in a 43 day old, 1.12 kg patient with a patent ductus arteriosus.The device was successfully implanted with no complications.After the procedure, the patient returned to the neonatal intensive care unit (nicu).On (b)(6) 2024, there was concern that the device had migrated due to low diastolic blood pressure, hypotension, and loud murmur.On echocardiography, a small left-to-right residual shunt was visualized.Mild aortic stenosis was noted.On (b)(6) 2024, a bedside paracentesis was performed to collect fluid for studies.It was noted that the patient had disseminated intravascular coagulation and received multiple latelet infusions.Exploratory laparotomy showed a massive amount of intraabdominal blood that was evacuated.The patient had a progressive deterioration following the paracentesis, including having hypotension and acidemia.The patient passed away.The primary cause of death was disseminated intravascular coagulation (dic).The secondary causes of death were unrelenting intra-abdominal bleeding, severe cholestasis presumed secondary to prolonged total parenteral nutrition (tpn), early chronic lung disease complicated by pulmonary hypertension, enterococcus bacteremia with persistent systemic inflammatory response, extreme prematurity.There was no allegation of malfunction against the implanted abbott device.
 
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
An event of device migration, residual shunt, hypotension, aortic valve stenosis, and death was reported.A returned device inspection, to rule out any device-related causes, could not be performed as the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all defined manufacturing specifications.Additionally, a review of the complaint history identified no similar complaints reported from this lot.Based on the available information and medical review, the cause of the reported device migration and residual shunt could not be conclusively determined.It is possible sizing of the device could have contributed to the event; however, this could not be confirmed.It is likely that the patient¿s death was related to underlying medical conditions and the prematurity of the infant; however, this also could not be conclusively determined.In the course of the complaint investigation it was identified that the device was conforming and there were no allegations of a device deficiency from the user; however, a capa was requested per management discretion to document the details of the investigation and assess if there are any contributing factors or need for additional actions.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key20215935
Report Number2135147-2024-04492
Device Sequence Number7494302
Product Code MAE
UDI-Device Identifier05415067031037
UDI-Public(01)05415067031037(17)280229(10)8951951
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9-PDAP-05-02-L
Device Lot Number8951951
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/19/2024
Supplement Date Received by Manufacturer11/13/2024
Initial Report FDA Received Date09/13/2024
Supplement Report FDA Received Date11/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age1 MO
Patient SexMale
Patient Weight1 KG